Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2018, 6:14 PM PDT for Mono County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 6:14 PM PDT (01:14 UTC)
- Expired
- Jul 21, 2018, 8:33 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
027 WGUS55 KREV 220114 FFWREV CAC051-220515- /O.NEW.KREV.FF.W.0010.180722T0114Z-180722T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Reno NV 614 PM PDT SAT JUL 21 2018 The National Weather Service in Reno has issued a * Flash Flood Warning for... Central Mono County in northern California... * Until 1015 PM PDT. * At 612 PM PDT, Doppler radar indicated thunderstorms producing heavy rain near Lee Vining. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lee Vining, Conway Summit, Lee Vining Campgrounds, Trumbull Lake Campground, Lundy Canyon Campground. Excessive rainfall over the Marina Fire burn scar will result in debris flow moving through down toward Highway 395. Debris flows can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3790 11901 3787 11919 3814 11934 3816 11909 $$
2 follow-up statements
708 WGUS75 KREV 220211 FFSREV Flash Flood Statement National Weather Service Reno NV 711 PM PDT SAT JUL 21 2018 CAC051-220515- /O.CON.KREV.FF.W.0010.000000T0000Z-180722T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mono CA- 711 PM PDT SAT JUL 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR CENTRAL MONO COUNTY... At 708 PM PDT, most of the heavy rain has ended near Lee Vining, but rain is still falling to the north near Conway Summit. Earlier, the rain gauge on the Marina Fire burn scar reported 0.60 inches of rain in an hour. Even though the heaviest rain has ended, run off from previous storms may still produce debris flows on area roads and trails. Some locations that will experience flooding include... Lee Vining, Conway Summit, Lee Vining Campgrounds, Trumbull Lake Campground, Lundy Canyon Campground, Junctions U.S 395 And CA 158 N-Ca 120 E, Aspen Campground, Junction U.S 395 And CA 167 and Lee Vining Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3790 11901 3787 11919 3814 11934 3816 11909 $$
219 WGUS75 KREV 220333 FFSREV Flash Flood Statement National Weather Service Reno NV 833 PM PDT SAT JUL 21 2018 CAC051-220343- /O.CAN.KREV.FF.W.0010.000000T0000Z-180722T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mono CA- 833 PM PDT SAT JUL 21 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL MONO COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. There may be residual debris flows, but no significant hazards to area roads have been reported with this storm. LAT...LON 3790 11901 3787 11919 3814 11934 3816 11909 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:13 PM PDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 21, 12:13 PM PDT, 6 hours 1 minute before
Area Forecast Discussion National Weather Service Reno NV 1213 PM PDT Sat Jul 21 2018 .SYNOPSIS... Thunderstorm coverage will continue to increase today through Monday bringing locally heavy rainfall and increased flash flooding potential. Hot weather returns from the middle to the end of next week with a drying trend looking likely. && .SHORT TERM... The 12z KREV sounding indicated PWAT values of 0.85" and surface dewpoints are elevated from approximately the I-80 corridor south. These are signs of what is to come with additional moisture continuing to be advected into the region. This will push thunderstorm coverage farther north today compared to yesterday with the main northward progression along the eastern Sierra into the Sweetwaters, then Pine Nut and Virginia Ranges. As the westerly zephyr afternoon winds kick in, it may organize activity and drive it eastward. Otherwise, storm motions will generally be SSW to NNE. The other area of possible storm development will be across Lassen into northern Washoe counties where elevated instability was observed in the ACCAS fields present this morning. Activity will be more isolated in this area as deeper moisture and instability remain to the south. Nocturnal storms look possible tonight as the remnants of a convective complex currently moving through southern Nevada lift northward. Coverage looks to be more widespread on Sunday and Monday with weak shortwaves rotating through the region, but the one question mark is how much remnant cloud cover there could be from storms the previous day/night. If cloud cover is too dense in some locations, it could inhibit the surface instability. The ample moisture and instability bring an increased flash flood threat, especially in steep terrain and recent burn scars. Despite all this, dry lightning strikes outside of the rain core could potentially ignite new fires. The greatest risk would be from storms that develop closer to the Oregon border as moisture is not as deep through these areas yet. Several new fires started yesterday from lightning, but most did not spread far due to the abundant rainfall. There are many outdoor festivals and sporting events occurring this weekend, so please pay close attention to the weather surrounding you. Some things to keep in mind -- if you can hear thunder, you are close enough to be struck by lightning. Also, heavy rain can drop temperatures by 30 degrees in a short period of time. This can easily catch campers/backpackers off guard, so prepare for wet weather. Smoke and haze mainly from the Ferguson Fire in California will continue to impact the region, with the density dependent on how actively the fire burns. The other wild card is thunderstorm outflows which can either help to clear the air or in some cases, push additional smoke into areas downwind of the fire. -Dawn .LONG TERM...Tuesday through Early August... Thunderstorm coverage will start to diminish after Tuesday as the high pressure over the Four-Corners area drifts west. This will allow the heat to return with afternoon highs creeping back above 100 for the western NV valleys. If storms do develop Wednesday- Friday of next week they should be limited to Mono County. Winds will also be light aside from the typical afternoon/evening breezes off the Sierra. Looking ahead to end of July and start of August, models keep the high pressure over Nevada/Utah/Arizona with positive temperature anomalies. This could keep the 100 degree days going for the western NV valleys and low 90s for the Sierra. A few simulations do show some moisture pushing northward as well, so the threat for a few thunderstorms also remains. Brong && .AVIATION... Convection allowing models so far today continue to pinpoint some thunderstorms develop in the vicinity of a RNO-CXP-MMH line with just enough west wind to push storms away from the Sierra Crest. Heavy rain, outflows to 45 kts, and hail are the primary threats. Thunderstorm activity will continue across the eastern Sierra and western Nevada through Tuesday. Smoke from the Ferguson fire will keep slantwise visibility reduced south of LOL-RNO-TVL with highest reduction in visibility for Mono/Lyon/Mineral Counties through early Sunday. Brong && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Jul 21, 3:23 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
323 PM PDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 6 S HOLBROOK JUNCTION 38.65N 119.57W
07/21/2018 MONTEREY CA DEPT OF HIGHWAYS
CALIFORNIA HIGHWAY PATROL REPORTED A FLASH FLOOD CROSSING
THE ROAD WITH TREES AND BOULDERS.
&&
ZTOLBYSpecial weather statement, Jul 21, 3:44 PM PDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Reno NV 344 PM PDT SAT JUL 21 2018 CAZ072-NVZ002-003-212315- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno- Carson City-Minden Area NV- 344 PM PDT SAT JUL 21 2018 ...Storm moving over Lake Tahoe... At 343 PM PDT, Doppler radar was tracking a strong thunderstorm over Zephyr Cove-Round Hill Village, or near South Lake Tahoe, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carson City, South Lake Tahoe, Dagget Pass, Spooner Summit, Glenbrook, Zephyr Cove, Genoa, Zephyr Cove-Round Hill Village, Kingsbury, Heavenly Valley and Stateline. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Tahoe, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3897 11983 3892 11995 3908 12010 3916 11991 TIME...MOT...LOC 2243Z 146DEG 10KT 3899 11993 BB
Special weather statement, Jul 21, 4:08 PM PDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Reno NV 408 PM PDT SAT JUL 21 2018 CAZ072-NVZ002-003-220000- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno- Carson City-Minden Area NV- 408 PM PDT SAT JUL 21 2018 ...ANOTHER STRONG THUNDERSTORM MOVING INTO DOUGLAS COUNTY... At 405 PM PDT, Doppler radar was tracking a strong thunderstorm over Mesa Vista, or 10 miles southwest of Gardnerville, moving north at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Brief heavy rain is also possible with this storm. Outflow winds could reach as far northwest as South Lake Tahoe. Locations impacted include... South Lake Tahoe, Gardnerville, Gardnerville Ranchos, Dagget Pass, Kingsbury, Mesa Vista, Alpine Village, Zephyr Cove-Round Hill Village, Stateline, Heavenly Valley, Paynesville, and Minden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3879 11976 3879 11994 3898 11998 3900 11975 TIME...MOT...LOC 2305Z 174DEG 10KT 3882 11985
Local storm report, Jul 21, 4:20 PM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
420 PM PDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM DEBRIS FLOW 2 ESE SPARKS 39.54N 119.70W
07/21/2018 WASHOE NV LAW ENFORCEMENT
SPARKS POLICE DEPT. REPORTED A MUD SLIDE
NEAR THE VISTA/LOOP AREA IN SPARKS, NV THAT
HAS STOPPED TRAFFIC ON THE ROADWAY. MUD
SLIDE TRIGGERED BY HEAVY RAINFALL DUE TO
THUNDERSTORMS.
&&Special weather statement, Jul 21, 5:20 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Reno NV
520 PM PDT SAT JUL 21 2018
CAZ072-073-NVZ003-220215-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-
520 PM PDT SAT JUL 21 2018
...THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER MONO COUNTY...
At 516 PM PDT, scattered thunderstorms producing moderate to heavy
rain continue over parts of Mono County. The strongest storms are
west of Mono lake and north of Bridgeport, but additional storms are
likely through the early evening hours.
Half inch hail and winds in excess of 40 mph will be possible with
these storms along with periods of moderate to heavy rain. This area
has already received a significant amount of rain both yesterday and
today. Additional heavy rain could cause rock slides and debris
flows in steep terrain along with minor flooding of roads and
trails in the back country.
Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Chalfant,
Toms Place, Crowley Lake, Mono Lake, Coleville, June Lake, Sonora
Pass, Bridgeport Reservoir, Robinson Creek Campground, Conway Summit,
Walker, Grover Hot Springs, Benton Hot Springs, Devils Gate Summit
and Crestview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3758 11901 3789 11921 3795 11932 3804 11931
3819 11962 3835 11963 3845 11968 3871 11998
3881 11972 3835 11909 3748 11820 3746 11878
TIME...MOT...LOC 0016Z 174DEG 0KT 3791 11919Local storm report, Jul 21, 5:52 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
552 PM PDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 1 SSE SPARKS 39.52N 119.72W
07/21/2018 WASHOE NV LAW ENFORCEMENT
SPARKS POLICE DEPT. REPORTED HEAVY FLOODING
NEAR THE INDUSTRIAL AREA IN SPARKS, NV DUE
TO HEAVY RAINFALL FROM THUNDERSTORMS.
0500 PM HEAVY RAIN RENO-TAHOE INTL AIRPORT 39.50N 119.77W
07/21/2018 M1.01 INCH WASHOE NV ASOS
THE RENO-TAHOE INTL. AIRPORT ASOS MEASURED
1.01 INCHES OF HEAVY RAIN FROM THUNDERSTORMS
WITHIN THE LAST TWO HOURS.
0447 PM DEBRIS FLOW 5 SSE LEE VINING 37.89N 119.09W
07/21/2018 MONO CA DEPT OF HIGHWAYS
CALIFORNIA HWY PATROL REPORTED A ROCK
SLIDE/DEBRIS FLOW CLOSING SR 120/US 395 JUST
SOUTH OF LEE VINING DUE TO HEAVY RAINFALL
FROM THUNDERSTORMS.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:20 PM PDT | Special Weather Statement | REV | Alpine, Mono | 115 min |
| Jul 22, 8:13 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Mono, Nevada, Placer | 13 hr |
| Jul 22, 3:53 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.